Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 14, 1998, 3:41 PM PDT for San Diego County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1998, 3:41 PM PDT (22:41 UTC)
- Expired
- Aug 14, 1998, 4:30 PM PDT
- In force
- 49 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168 WUUS1 KSAN 142242 RRA SVRSAN CAC073-142330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 341 PM PDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN DIEGO COUNTY * UNTIL 430 PM PDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARNER SPRINGS...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAN FELIPE AND RANCHITA BY 415 PM THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. LARGE HAIL IS LIKELY WITH THIS STORM. ECC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:45 PM PDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 14, 1:45 PM PDT, 1 hour 56 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT FRI AUG 14 1998
...SYNOPSIS...
MOSTLY FAIR AND WARM SATURDAY...EXCEPT FOR SCATTERED MOUNTAIN
THUNDERSTORMS. SLIGHTLY COOLER...AND LESS HUMID...SUNDAY. LOW
CLOUDS WILL MAKE IT TO THE WEST ENDS OF THE VALLEYS BY SUNDAY
MORNING. MIGHT GET SOME HIGH CLOUDS FROM FORMER HURRICANE
GEORGETTE OM SUNDAY AND MONDAY. NEAR NORMAL TEMPERATURES
EXPECTED NEXT WEEK AS A LOW PRESSURE TROUGH HOLDS OVER THE
PACIFIC NORTHWEST STATES.
...DISCUSSION...
VERY WEAK AND DISORGANIZED 500 MB FLOW OVERHEAD WITH HEIGHTS
NEAR 590 SATURDAY. WEAK VORT MAX CONTINUES OVER YUMA. DEEP 557
LOW OVER VANCOUVER ON SUNDAY...WITH DEEPENING TROF AND WESTERLY
FLOW SPREADING OVER CENTRAL CALIF...WITH 588 DOWN TO SALINAS.
TROF SHOULD INCREASE ONSHORE FLOW FOR GREATER MARINE LAYER
OVER THE WEEKEND. MOS DOES NOT CHANGE TEMPS MUCH DESPITE SLIGHTLY
STORNGER ONSHORE FLOW. SO STILL WARM SAT...BUT LESS HUMID. COOLER
SUNDAY.
AS EXPECTED...JUST A COUPLE OF HOT SPOTS OCCURED AROUND MID DAY...
ONE CONFIRMED FLASHY TSTRM OVER BIG BEAR...AND A STRONG TSTRM
NEAR PINE VALLEY. LOOKS LIKE THAT DRY WEST WIND AT 700 MB INDICATED
BY THIS MORNINGS ETA IS INDEED KICKING IN...AND THOSE TWO STORMS
ARE ON THE DECLINE. MIGHT GET ONE MORE POPPER NEAR WARNER SPRINGS...
AND MAYBE ONE MORE CYCLE OVER MT SAN GORGONIO. OTHERWISE...OUR
WEEK-LONG TROPICAL MT/DES DELUGE IS FINALLY WINDING DOWN. WILL
GET ISOLATED BUILDUPS OVER MTS SAT...BUT NOTHING FLASHY. MOS KEEPS
HIGH TEMPS WARM THRU SUN...BUT WILL GO A LITTLE COOLER ON SUNDAY
BECAUSE OF DEEPER MARINE LAYER. LOW CLOUDS WEST END OF INLAND
EMPIPRE BY SUN MORNING. COOLER NEXT WEEK DUE TO LOWER HEIGHTS
CAUSED BY PACNW TROF. THIS TROF WILL LIKELY PICK UP HIGH CLOUDS
FROM FORMER HURRICANE GEORGETTE.
SAN UB 068/078 068/077 067 140000
MACKECHNIEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Aug 14, 4:37 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 53 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.